Epidemic Psychoses, Or Epidemic Koro?
British Journal of Psychiatry
CORRESPONDENCE with severe EPSE (pseudo-parkinsonism) combined with confusion, dysarthria, double orientation for place, poorly formed delusions which were different and unrelated to the original ones, and ataxia. All medication was stopped, benztropine was prescribed, fluids pushed, and again recovery was rapid and uneventful. In these two cases there seems to have been a pattern: at a high serum lithium level the illness suddenly â€oe¿ broke― much as Jefferson and Gnest (1977) have described
... hen lithium is used to treat acute mania, the original psychotic symptoms dis appeared and the patients developed severe EPSE and toxic confusional symptoms. The EPSE could have been due to a direct dopamine blocking effect of lithium (Tyrer ci a!, 1980) which would have been enhanced by chiorpromazine. It is possible that the toxic confusional symptoms were caused by the high serum lithium levels reached. These cases show the value of frequent serum lithium levels when one is trying to sort out a mixed clinical picture where EPSE and toxic confusional symptoms co-exist.